Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 457, NWS Atlanta, GA

October 25, 2020Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Oct 25, 2020, 2:39 AM EDT for Gwinnett County, Georgia. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Oct 25, 2020, 2:39 AM EDT (06:39 UTC)
Expired
Oct 25, 2020, 6:37 AM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 76 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sweetwater Creek (E ATL) at Club Drive near Lilburn (STWG1). The gauge peaked at 11.05 ft at Oct 25, 2020, 4:00 AM EDT.

actionminormoderate5101510/2510/26
Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02205865, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

568 
WGUS42 KFFC 250639
FLWFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
239 AM EDT Sun Oct 25 2020

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Sweetwater Creek near Lilburn affecting Gwinnett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/atlanta.


GAC135-251445-
/O.NEW.KFFC.FL.W.0457.201025T0639Z-201025T1438Z/
/STWG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
239 AM EDT Sun Oct 25 2020

The National Weather Service in Peachtree City has issued a

* Flood Warning for
  the Sweetwater Creek near Lilburn.
* From early this morning to this morning.
* At 2:15 AM EDT Sunday the stage was 10.9 feet.
* Flood stage is 11 feet.
* Minor will occur. 
* Forecast...No forecast is available for this location.
* Impact...At 11 feet, Flood stage is reached. Minor flooding will 
  occur in portions of the Northwood Country Club Golf Course 
  upstream from the gage on Club Drive...and in the woodland areas 
  downstream from the gage and for the next four miles until the 
  creek merges with the Yellow River. An old concrete golf cart 
  bridge around 300 feet downstream from the gage will begin to 
  flood.


&&

LAT...LON 3397 8414 3397 8407 3390 8406 3389 8408
      3389 8412

$$
1 follow-up statement
943 
WGUS82 KFFC 251037
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
637 AM EDT Sun Oct 25 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Sweetwater Creek near Lilburn affecting Gwinnett County.

GAC135-251145-
/O.CAN.KFFC.FL.W.0457.000000T0000Z-201025T1037Z/
/STWG1.N.ER.700119T1326Z.700119T1326Z.700119T1326Z.UU/
637 AM EDT Sun Oct 25 2020

...The Flood Warning for the Sweetwater Creek near Lilburn has been 
cancelled...

The Flood Warning is cancelled for
  the Sweetwater Creek near Lilburn.
* At 6:15 AM EDT Sunday the stage was 10.8 feet.
* Flood stage is 11 feet.
* Forecast...No forecast is available for this location.


&&

LAT...LON 3397 8414 3397 8407 3390 8406 3389 8408
      3389 8412

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Oct 24, 8:56 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Oct 24, 8:56 PM EDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
856 PM EDT Sat Oct 24 2020

.UPDATE...

Widespread rainfall and a few embedded thunderstorms have been
ongoing this evening ahead of a shortwave and attendant weak
surface low. The surface low is currently pushing northeast into
the Atlanta metro at this hour, migrating the heaviest rainfall
slowly northeast from the heart of the Atlanta metro into
northeast Georgia. Ongoing flash flooding issues in the Atlanta
area should gradually taper over the next few hours while the
focus for any additional isolated flash flooding concerns will
shift into northeast Georgia, especially with the aid of upslope
flow in the northeast Georgia mountains. By midnight or so, the
focus for heavy rainfall is expected to shift farther northeast
out of the forecast area.

RW

&&

.PREV DISCUSSION... /Issued 747 PM EDT Sat Oct 24 2020/

..00Z Aviation Forecast Discussion...

PREV DISCUSSION... /Issued 335 PM EDT Sat Oct 24 2020/

SHORT TERM /Tonight through Sunday Night/...

As expected surface cold front has essentially washed out. Area of
showers and thunderstorms moving into western portions of the
forecast area this afternoon associated with the short wave and its
surface reflection will steadily advance across the forecast area
overnight. Instability and shear remain fairly limited and chances
for severe thunderstorms appears to remain minimal. With the slow
progression of the precipitation across the area, localized heavy
rainfall is possible, however, widespread flood threat is expected
to remain minimal as well. Some lingering precipitation across
mainly the eastern half of the area tomorrow as atmosphere remains
moist and over-running sets up as surface high pressure builds in
from the northeast.

20

LONG TERM /Monday through Saturday/...

While guidance is in decent agreement with the evolution of the
majority of the midweek system, they diverge more late Thurs into
Friday and the Euro now has the slower progression with the upper
trough and also holds onto it longer as a cutoff low. The main
forecast concern though remains with how much rainfall and
shower/storm potential the area has for Wed/Thurs as the Gulf
tropical remnants gets phased in with the amplifying trough to the
west. Raised some pops accordingly given more consensus in this
period. Overall QPF has the storm total highest axis shifted
somewhat farther north than before and decently higher in the NE
CWA. For now have 3 to 3.5 inches in parts of north and west GA with
4 to 5 inches in the NE mtns. Previous discussion follows...

Baker

Previous...

LONG TERM /Sunday Night through Friday/...
Unsettled weather will prevail for much of next week. Models
continue to diverge beginning late Wednesday/early Thursday with the
end of the week system(s). Will continue to use the blend for these
periods.

Weak high pressure down the spine of the Appalachians will continue
Sunday night into Monday. A front will begin to approach the Lower
Mississippi River Valley on Tuesday, but models are not progging a
big southern push. The front eventually stretches more E-W and
becomes stationary over northern portions of the state by the middle
of the week.

Models begin to diverge significantly in the mid levels and at the
surface. Both models have an upper low moving across the southern
states for the latter half of the week, but the 12Z ECMWF is much
faster and stronger with the mid level system than the 00Z GFS. The
00Z GFS has weaker open wave moving across which is slower than the
12Z ECMWF. Regardless, SW flow aloft and at the surface will allow
for deep moisture to surge northward from the GOMEX Wednesday through
the end of the week...maybe in combination with a potential tropical
wave/disturbance. This could lead to some heavy rain ahead of the
frontal system. THe deep moisture should get scoured out by a
frontal boundary late Thursday/Friday, depending upon the model of
choice.

Drier air will settle behind the surface front during the first part
of the weekend.

NListemaa

AVIATION...
00Z Update...
Widespread shra/embedded tsra at ATL area sites will continue
progressing E into the overnight with tsra possible at AHN
through 04z or so. Sct shra at ATL sites expected through 06z
before tapering around 06z. Cigs/vsbys will deteriorate with
MVFR cigs likely by around 02z and IFR/LIFR cigs likely after 06z
through 15-17z before improvement back to MVFR. Low-end VFR
possible after 20-22z. Winds initially NW/W will be light and
variable to near calm overnight then light and westerly through
20-22z at which point a shift back to E is possible.

//ATL
Confidence...00Z Update...

Low to medium on winds.
Medium on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  75  61  73 /  70  30  20  10
Atlanta         63  75  62  74 /  70  20  10  10
Blairsville     58  71  57  70 /  60  30  20  10
Cartersville    62  76  62  77 /  60  20  10  10
Columbus        65  79  64  81 /  60  10   5   5
Gainesville     62  73  61  71 /  70  30  20  10
Macon           64  79  62  81 /  70  20  10   5
Rome            61  76  62  77 /  50  20  10  10
Peachtree City  63  76  62  76 /  70  10  10   5
Vidalia         67  81  66  82 /  60  30  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Baker
AVIATION...RW
Hazardous weather outlook, Oct 24, 9:17 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
917 PM EDT Sat Oct 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
917 PM EDT Sat Oct 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Rain and a few embedded thunderstorms will push into eastern and
northeast Georgia overnight. The main hazard will be locally
heavy rainfall that could lead to isolated flash flooding. The
threat for heavy rainfall will gradually come to an end through
early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms are possible mainly across eastern
portions of the outlook area on Sunday. The greatest threat with
any thunderstorms that develop will be gusty winds and lightning.
While there is only a slight chance of showers and storms on
Tuesday, chances will be increasing for more widespread activity
Wednesday through early Friday as a low pressure system approaches
from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Local storm report, Oct 24, 9:04 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 PM EDT SAT OCT 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      2 SSW BANKHEAD          33.76N  84.46W
10/24/2020                   FULTON             GA   EMERGENCY MNGR

            WATER RESCUE OF 2 VECHICLES ON VERBENA ST.

&&

EVENT NUMBER FFC2001279

BDL
Local storm report, Oct 24, 9:11 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
911 PM EDT SAT OCT 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      3 NW CASCADE HEIGHTS    33.75N  84.49W
10/24/2020                   FULTON             GA   EMERGENCY MNGR

            WATER REPORTED INSIDE 3 BUILDINGS.

&&

EVENT NUMBER FFC2001280

BDL
Local storm report, Oct 24, 9:22 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
922 PM EDT SAT OCT 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      2 NW BANKHEAD           33.79N  84.47W
10/24/2020                   FULTON             GA   EMERGENCY MNGR

            SEVERAL INCHES OF WATER INFILTRATED APARTMENT BUILDINGS
            ON CENTER STREET NW LEADING TO EVACUATIONS.

&&

EVENT NUMBER FFC2001281

RWILLIS
Special weather statement, Oct 24, 10:01 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1001 PM EDT Sat Oct 24 2020

GAZ034-035-045>049-250230-
Morgan GA-Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-
Newton GA-
1001 PM EDT Sat Oct 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...WALTON...
EASTERN ROCKDALE...SOUTHWESTERN BARROW...EASTERN DEKALB...EASTERN
GWINNETT AND NEWTON COUNTIES UNTIL 1030 PM EDT...

At 1000 PM EDT...a line of strong thunderstorms was along a line
extending from Snellville to near Brick Store...and moving northeast
at 20 mph.

  HAZARD...Heavy rain and wind up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lawrenceville, Conyers, Monroe, Covington, Snellville, Buford,
Loganville, Auburn, Dacula, Social Circle, Grayson, Oxford,
Porterdale, Walnut Grove, Rutledge, Bostwick, Between, Good Hope,
Carl and Jersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3411 8394 3368 8344 3349 8392 3379 8415
TIME...MOT...LOC 0200Z 220DEG 15KT 3386 8401 3362 8380

WIND...40MPH
Special weather statement, Oct 24, 10:09 PM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1009 PM EDT Sat Oct 24 2020

GAZ027-038-039-050-051-250245-
Taliaferro GA-Wilkes GA-Madison GA-Oglethorpe GA-Greene GA-
1009 PM EDT Sat Oct 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALIAFERRO...WESTERN
WILKES...MADISON...OGLETHORPE AND NORTHERN GREENE COUNTIES UNTIL 1045
PM EDT...

At 1008 PM EDT...a line of strong thunderstorms was along a line
extending from Danielsville to near Carey...and moving northeast at
20 mph.

  HAZARD...Heavy rain and up to 40 mph wind.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Washington, Greensboro, Danielsville, Lexington, Union Point, Comer,
Winterville, Crawford, Colbert, Arnoldsville, Ila, Woodville,
Carlton, Maxeys, Rayle, Hull, Stephens, Diamond Hill, Smithonia and
Hutchings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3354 8327 3356 8330 3373 8331 3379 8328
      3381 8330 3391 8324 3395 8328 3400 8326
      3403 8332 3425 8333 3426 8329 3424 8317
      3427 8311 3423 8308 3417 8310 3415 8306
      3405 8299 3401 8293 3398 8280 3364 8275
TIME...MOT...LOC 0208Z 227DEG 16KT 3412 8321 3358 8324

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:31 PM EDTRiver Flood WarningFFCFulton70 min
Oct 24, 9:20 PM EDTRiver Flood WarningFFCDeKalb82 min
Oct 24, 9:28 PM EDTRiver Flood WarningFFCDeKalb7 hr
Oct 24, 9:30 PM EDTRiver Flood WarningFFCForsyth, Fulton30 hr
Oct 24, 10:01 PM EDTSpecial Weather StatementFFCGwinnett, Newton, Rockdale, Walton29 min
Oct 24, 10:09 PM EDTSpecial Weather StatementFFCGreene, Madison, Oglethorpe36 min
Oct 24, 10:34 PM EDTRiver Flood WarningFFCGwinnett114 min
Oct 25, 12:08 AM EDTRiver Flood WarningFFCDeKalb, Fulton4 hr
Oct 25, 4:19 AM EDTRiver Flood WarningFFCForsyth75 min
Oct 25, 2:48 PM EDTRiver Flood WarningFFCDeKalb, Rockdale9 hr
Oct 25, 2:48 PM EDTRiver Flood WarningFFCNewton, Rockdale18 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.